Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS La Crosse, WI

June 29, 2015Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2015, 7:54 PM CDT for Olmsted County, Minnesota. It was in force for 26 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2015, 7:54 PM CDT (00:54 UTC)
Expired
Jun 29, 2015, 8:20 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Olmsted County, MN

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:02 PM CDTHAIL 0.75Rochester, MN
Jun 29, 8:02 PM CDTHAIL 1Rochester, MN
Jun 29, 8:04 PM CDTHAIL 0.51 Se Rochester, MN
Jun 29, 8:04 PM CDTHAIL 1Rochester, MN
Jun 29, 8:06 PM CDTHAIL 11 S Rochester, MN
Jun 29, 8:11 PM CDTHAIL 1.53 Ssw Rochester, MNNEAR AIRPORT
Jun 29, 8:16 PM CDTHAIL 0.755 N Stewartville, MNOBSERVER LOCATION ROCHESTER AP 2NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KARX 300054
SVRARX
MNC109-300145-
/O.NEW.KARX.SV.W.0025.150630T0054Z-150630T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT MON JUN 29 2015

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA...

* UNTIL 845 PM CDT

* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
  ROCHESTER...MOVING SOUTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STEWARTVILLE AROUND 820 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND PREDMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4412 9239 4385 9224 4385 9245 4383 9245
      4384 9262 4407 9263
TIME...MOT...LOC 0054Z 344DEG 20KT 4403 9249 

HAIL...1.00IN
WIND...<50MPH
 
$$

RIECK
3 follow-up statements
427 
WWUS53 KARX 300104
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
804 PM CDT MON JUN 29 2015

MNC109-300145-
/O.CON.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
804 PM CDT MON JUN 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN OLMSTED COUNTY...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN
ROCHESTER...MOVING SOUTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL JUST NORTH OF DOWNTOWN ROCHESTER. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  STEWARTVILLE AROUND 820 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND I 90 EXIT 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4406 9236 4385 9224 4385 9245 4383 9245
      4384 9262 4405 9262
TIME...MOT...LOC 0103Z 344DEG 20KT 4398 9247 

HAIL...1.00IN
WIND...<50MPH
 
$$

RIECK
505 
WWUS53 KARX 300110
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT MON JUN 29 2015

MNC109-300145-
/O.CON.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
810 PM CDT MON JUN 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN OLMSTED COUNTY...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
STEWARTVILLE...OR 11 MILES SOUTH OF ROCHESTER...MOVING SOUTH AT 25 
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN OLMSTED COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
MARION...HIGH FOREST...PLEASANT GROVE...CHESTER AND I 90 EXIT 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4401 9234 4385 9224 4385 9245 4383 9245
      4384 9257 4399 9256
TIME...MOT...LOC 0109Z 345DEG 24KT 4387 9243 

HAIL...1.00IN
WIND...<50MPH
 
$$

RIECK
322 
WWUS53 KARX 300120
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT MON JUN 29 2015

MNC109-300129-
/O.CAN.KARX.SV.W.0025.000000T0000Z-150630T0145Z/
OLMSTED MN-
820 PM CDT MON JUN 29 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLMSTED COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN MINNESOTA.

LAT...LON 4401 9234 4385 9224 4385 9245 4383 9245
      4384 9257 4399 9256
TIME...MOT...LOC 0117Z 344DEG 20KT 4366 9235 

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:39 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 29, 6:39 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT MON JUN 29 2015

.SHORT TERM...(TONIGHT AND TUESDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION
THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING
SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF
THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS.
HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE
PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER
COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM
SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A
RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS
WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF
PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45
KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING
SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE
DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS
FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST
AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM.

THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE
FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES.
SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN
WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO
WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE
OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED
WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE
ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY
RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF
DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON
WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC
HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME
SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS
SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO
THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A
COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 639 PM CDT MON JUN 29 2015

THE MAIN LINE OF CONVECTION HAS ALREADY MOVED THROUGH KLSE BUT THE
TRAILING AREA OF SHOWERS AND STORMS WILL CONTINUE TO IMPACT THE
AIRPORT WITH POTENTIAL MVFR CONDITIONS THROUGH ABOUT 01Z OR SO.
MUCH DIFFERENT STORY FOR KRST WHERE THE ACTIVITY SO FAR HAS STAYED
TO THE EAST. THE LINE IS SINKING TO THE SOUTH/SOUTHEAST AND COULD
POSSIBLY MISS THE AIRPORT ALL TOGETHER. WILL INCLUDE A VCSH TO
START THE FORECAST AND AMEND IF IT LOOKS LIKE THE STORMS WILL DROP
FARTHER SOUTH THAN EXPECTED. AFTER THAT...THERE LOOKS TO THE
POTENTIAL FOR MORE FOG AND STRATUS OVERNIGHT...ESPECIALLY AT KLSE.
THE 29.21Z RAP FORECAST SOUNDINGS SHOW A SHORT PERIOD OF
SATURATION AT THE SURFACE BUT SOME STRONGER WINDS JUST ABOVE THE
SURFACE...IT COULD TURN INTO MORE STRATUS THAN FOG. THIS WAS THE
TREND IN THE PREVIOUS FORECAST AND WILL MAINTAIN THIS. WITH THE
LACK OF RAIN AT KRST SO FAR...WILL BACK OFF AND JUST SHOW A PERIOD
OF MVFR FOG LATE TONIGHT. ONCE THE FOG AND STRATUS BURN OFF
TUESDAY MORNING...SHOULD BE VFR CONDITIONS FOR THE REMAINDER OF
THE DAY AS HIGH PRESSURE EDGES IN FROM THE NORTHEAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...04
Hazardous weather outlook, Jun 29, 11:45 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON JUN 29 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1145 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND
BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN
THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY
AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Jun 29, 7:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             BLOOMINGTON             42.89N 90.93W
06/29/2015  E0.75 INCH       GRANT              WI   EMERGENCY MNGR

&&

SHEA
Local storm report, Jun 29, 7:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     CASSVILLE               42.72N 90.99W
06/29/2015  E40 MPH          GRANT              WI   EMERGENCY MNGR

0740 PM     HAIL             CASSVILLE               42.72N 90.99W
06/29/2015  E0.25 INCH       GRANT              WI   EMERGENCY MNGR

&&

SHEA
Special weather statement, Jun 29, 7:44 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT MON JUN 29 2015

IAZ029-030-WIZ054-061-300145-
FAYETTE-CLAYTON-CRAWFORD-GRANT-
744 PM CDT MON JUN 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN FAYETTE...
CLAYTON...SOUTHWESTERN CRAWFORD AND SOUTHWESTERN GRANT COUNTIES...

AT 743 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR OSSIAN TO NEAR HARPERS FERRY...AND MOVING SOUTH
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUTTENBERG...ELKADER...POSTVILLE...MONONA...STRAWBERRY
POINT...CASSVILLE...MCGREGOR...GARNAVILLO...ELGIN...
CLERMONT...EDGEWOOD...VOLGA..AND BAGLEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN IOWA AND SOUTHWESTERN WISCONSIN.

LAT...LON 4264 9176 4308 9175 4309 9105 4266 9081
      4268 9090 4265 9090
TIME...MOT...LOC 0043Z 346DEG 36KT 4307 9172 4315 9107

RIECK
Local storm report, Jun 29, 7:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 NW ROCHESTER          44.02N 92.49W
06/29/2015  M0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

            REPORTED BY BOTH KTTC AND KAAL TELEVISION

&&

SHEA
Local storm report, Jun 29, 7:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       DE SOTO                 43.43N 91.20W
06/29/2015  M2.31 INCH       VERNON             WI   CO-OP OBSERVER

&&

SHEA
Local storm report, Jun 29, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             1 NW ROCHESTER          44.02N 92.49W
06/29/2015  E0.88 INCH       OLMSTED            MN   BROADCAST MEDIA

            REPORTED BY KAAL TELEVISION

&&

SHEA

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.